Alert archive / Maryland / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 89, NWS Baltimore/Washington

June 1, 2018Frederick County, Maryland

NWS Baltimore/Washington issued this severe thunderstorm warning at Jun 1, 2018, 10:06 PM EDT for Frederick County, Maryland. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 1, 2018, 10:06 PM EDT (02:06 UTC)
Expired
Jun 1, 2018, 11:00 PM EDT
In force
54 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Frederick County, MD

The radar

The Sterling radar (KLWX), 56 km from the middle of the area, began a volume at 02:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 2.1 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2018-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 678 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2018-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
678 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1436 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 10:01 PM EDT, 5 minutes earlier.

Area forecast discussion, Jun 1, 10:01 PM EDT, 5 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1001 PM EDT Fri Jun 1 2018

.SYNOPSIS...
A cold front will approach the region from the northwest tonight
and stall nearby Saturday. Low pressure will develop along the
front off of the Virginia coast late Saturday and remain into
Sunday. Low pressure will move away Monday, another front
approaches Tuesday and high pressure builds behind it through
mid week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Precipitable water is expected to remain around 1.5 to 2 inches
this evening while a shortwave axis approaches our area. In
terms on CAPE, values are decent between 1000 to 2000 J/kg, but
the shear is minimal. Shower/storm activity continues to
propagate east, and with the elevated PW's, they are easily
poroducing heavy rain, but severe threat is waning. As CAPE
starts to dwindle later tonight, the threat of flooding is
likely to also diminish, but it may persist into the overnight.
After storms finially dwindle, patchy fog is a concern once
again.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
On Saturday trough axis pushes through our area and low
pressure develops off of the Virginia coast. Guidance is still
in disagreement on how deep the trough and the upper low is and
when it reflects at the surface. Surface low stalls and
intensifies off of the coast Saturday into Sunday. Rain showers
and thunderstorms are still possible both days, especially
enhanced with diurnal heating. Thunderstorms most likely
Saturday but depending how soon precipitations starts. As the
system stalls off of the coast, we are looking into slow moving
storms and with PWAT between 1.5 and 2 inches, heavy rain is
possible and flood concerns continue. Northerly flow will be
advecting colder air into our region during the weekend. High
temperatures will be near 80 on Saturday and near 70 on Sunday.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
On Monday morning, the aforementioned surface low will be
somewhere off of the Delmarva Peninsula. This will still allow
for some moisture flow off the Atlantic, bringing a continued
chance for some showers. The difference among the deterministic
models is the location of another strong upper level system
moving out of the Great Lakes. The European deterministic model
suggests that this upper level feature should slide just to our
north, with rain chances ending Monday around midday. However,
the GFS brings this system a little farther south, allowing for
it to absorb the previous upper low over Delmarva to the north,
and the associated surface low along with it. Essentially, this
would mean a more extended period of rain chances through Monday
evening. However, neither really hints at heavy rain potential,
but rather just scattered showers. Temperatures will remain
below average, with highs only in the middle 70's.

A surface low, associated with the aforementioned strong upper
low, will dive out of Ontario into the northeast on Tuesday.
This should drag a cold front across the region Tuesday
afternoon. Models vary on whether or not there will be showers
associated with this front, but even those that do show rain
have very little accumulation. High temperatures will remain
below average, with highs only slightly warmer than on Monday.

High pressure finally returns to the region Wednesday and
Thursday, in the wake of the cold front. This should bring a
period of dry weather to the region. A gradual warming trend
will begin through the end of the long term period, with upper
70's possible for high temperatures by Thursday.

&&

.AVIATION /02Z SATURDAY THROUGH WEDNESDAY/...
FR until showers and thunderstorms arrive, then likely back to
VFR. Timing still very hard to pinpoint even a few hours out as
storms have been developing and dissipating as they move. IFR
due to low vis is possible later tonight due to lingering
moisture. More numerous showers are expected on Saturday and
into Sunday, therefore more widespread restrictions are
possible.

On Monday and Tuesday, expect VFR conditions throughout the
period.

&&

.MARINE...
Winds are expected to remain below small craft criteria
overnight and into Saturday with showers/thunderstorms possible.
Winds will be on the increase Saturday night as a low pressure
system intensifies offshore. This may require a small craft
advisory over the waters. Winds will be decreasing on Sunday
night.

For Monday and Tuesday, expect winds to stay below SCA
criteria.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...IMR/RCM
NEAR TERM...IMR/RCM
SHORT TERM...IMR
LONG TERM...CJL
AVIATION...IMR/CJL/RCM
MARINE...IMR/CJL/RCM
Hazardous weather outlook, Jun 1, 7:27 PM EDT, 2 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
727 PM EDT Fri Jun 1 2018

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-022330-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
727 PM EDT Fri Jun 1 2018

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Tonight

Thunderstorms this evening may produce isolated instances of
damaging winds and flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Numerous rounds of showers and thunderstorms capable of heavy
rain are expected Saturday into Sunday. These showers and
thunderstorms will be slow- moving across wet ground, and capable
of producing localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time. Skywarn spotters
should report any flooding or precipitation totals per established
protocols.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-022330-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
727 PM EDT Fri Jun 1 2018

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Tonight

Thunderstorms this evening may produce isolated instances of
damaging winds and flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Numerous rounds of showers and thunderstorms capable of heavy
rain are anticipated Saturday into Sunday. These showers and
thunderstorms will be slow- moving across wet ground, and capable
of producing localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time. Skywarn spotters
should report any flooding or precipitation totals per
established protocols.

In the hours before

Local storm report, Jun 1, 7:35 PM EDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
735 PM EDT FRI JUN 01 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     FLOOD            3 S FISHER              39.00N  79.00W
06/01/2018                   HARDY              WV   TRAINED SPOTTER

            US 220 SOUTHBOUND CLOSED BETWEEN PETERSBURG IN GRANT
            COUNTY AND MOOREFIELD IN HARDY COUNTY DUE TO
            FLOODING/LANDSLIDE.

&&

EVENT NUMBER LWX1800504

JMG
Local storm report, Jun 1, 7:50 PM EDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
750 PM EDT FRI JUN 01 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0749 PM     FLOOD            2 S DALE ENTERPRISE     38.43N  78.94W
06/01/2018                   ROCKINGHAM         VA   911 CALL CENTER

            SILVER LAKE ROAD CLOSED DUE TO TWO FEET OF FLOODING.

&&

EVENT NUMBER LWX1800505

JMG
Local storm report, Jun 1, 7:53 PM EDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
753 PM EDT FRI JUN 01 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TSTM WND DMG     1 SE MADISON            38.37N  78.25W
06/01/2018                   MADISON            VA   911 CALL CENTER

            TREE DOWN ON OAK PARK ROAD OFF OF RT. 29.

&&

EVENT NUMBER LWX1800506

JMG
Local storm report, Jun 1, 8:26 PM EDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
826 PM EDT FRI JUN 01 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0744 PM     TSTM WND DMG     3 WSW CULPEPER          38.45N  78.06W
06/01/2018                   CULPEPER           VA   911 CALL CENTER

            TREE PARTIAL DOWN ON S MERRIMAC ROAD NEAR JAMES MONROE
            HIGHWAY (RT.29)

&&

EVENT NUMBER LWX1800507

JMG

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 9:12 PM EDTAreal Flood WarningLWXLoudoun3 hr
Jun 1, 11:50 PM EDTSpecial Marine WarningLWX115 min
Jun 1, 11:57 PM EDTSpecial Marine WarningLWX99 min
Jun 1, 11:57 PM EDTSpecial Marine WarningLWX45 min
Jun 2, 12:04 AM EDTSpecial Marine WarningLWX90 min
Jun 2, 12:09 AM EDTSpecial Marine WarningLWX96 min
Jun 2, 1:05 AM EDTAreal Flood WarningLWXFauquier, Prince William, Stafford71 min
Jun 2, 1:30 AM EDTSpecial Marine WarningLWX60 min
Jun 2, 1:51 AM EDTAreal Flood WarningLWXCulpeper, Madison, Orange87 min
Jun 2, 3:13 AM EDTFlash Flood WatchLWXAlbemarle, Amherst, Arlington, Augusta, Clarke, Culpeper and 27 more25 hr
Jun 2, 3:25 AM EDTRiver Flood WatchLWXLoudoun33 hr
Jun 2, 3:26 AM EDTRiver Flood WatchLWXLoudoun33 hr
Jun 2, 3:27 AM EDTRiver Flood WatchLWXFairfax, Loudoun36 hr
Jun 2, 3:27 AM EDTRiver Flood WatchLWXClarke, Warren12 hr
Jun 2, 3:28 AM EDTRiver Flood WatchLWXStafford, City of Fredericksburg37 hr
Jun 2, 8:31 AM EDTSmall Craft AdvisoryLWX32 hr
Jun 2, 9:57 AM EDTAreal Flood WarningLWXRockingham18 hr
Jun 2, 12:31 PM EDTFlash Flood WarningLWXRockingham3 hr
Jun 2, 1:20 PM EDTRiver Flood WatchLWXCulpeper, Fauquier6 hr
Jun 2, 1:23 PM EDTAreal Flood WarningLWXHighland, Rockingham, City of Harrisonburg24 hr
Jun 2, 1:29 PM EDTFlash Flood WarningLWXAugusta3 hr
Jun 2, 2:44 PM EDTAreal Flood WarningLWXKing George117 min
Jun 2, 3:22 PM EDTAreal Flood WarningLWXFairfax, Prince William, Stafford, City of Fredericksburg10 hr
Jun 2, 3:49 PM EDTRiver Flood WarningLWXClarke, Warren3 days
Jun 2, 4:04 PM EDTAreal Flood WarningLWXAlbemarle, Augusta, Nelson, Rockingham, City of Staunton, City of Waynesboro12 hr
Jun 2, 5:21 PM EDTAreal Flood WarningLWXGreene, Madison, Page, Rockingham4 hr
Jun 2, 6:15 PM EDTRiver Flood WarningLWXCulpeper, Fauquier10 hr
Jun 2, 7:44 PM EDTAreal Flood WarningLWXFrederick, City of Winchester6 hr
Jun 1, 9:07 PM EDTAreal Flood WarningLWXWashington18 hr
Jun 1, 9:39 PM EDTAreal Flood WarningLWXWashington11 hr
Jun 1, 9:59 PM EDTAreal Flood WarningLWXFrederick11 hr
Jun 2, 3:23 AM EDTRiver Flood WatchLWXWashington16 hr
Jun 2, 4:25 PM EDTAreal Flood WarningLWXBaltimore, Carroll, Harford, Howard, Montgomery, City of Baltimore4 hr
Jun 2, 4:55 PM EDTAreal Flood WarningLWXWashington6 hr
Jun 2, 5:52 PM EDTRiver Flood WarningLWXWashington67 hr
Jun 2, 5:56 PM EDTRiver Flood WatchLWXWashington18 hr
Jun 2, 6:16 PM EDTAreal Flood WarningLWXAllegany4 hr
Jun 1, 9:46 PM EDTFlash Flood WarningLWXHampshire3 hr
Jun 2, 3:29 AM EDTRiver Flood WatchLWXBerkeley, Jefferson9 hr
Jun 2, 3:29 AM EDTRiver Flood WatchLWXMorgan9 hr
Jun 2, 11:55 AM EDTRiver Flood WarningLWXMorgan62 hr
Jun 2, 12:05 PM EDTRiver Flood WarningLWXBerkeley, Jefferson58 hr
Jun 2, 12:37 PM EDTFlash Flood WarningLWXGrant, Hardy, Pendleton3 hr
Jun 2, 3:33 PM EDTRiver Flood WatchLWXHampshire, Hardy18 hr
Jun 2, 5:42 PM EDTRiver Flood WarningLWXHardy32 hr
Jun 2, 5:44 PM EDTRiver Flood WarningLWXGrant, Hardy10 hr
Jun 2, 5:47 PM EDTRiver Flood WarningLWXHampshire, Hardy41 hr

Nearby

Severe Thunderstorm Warnings in Maryland, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.